Wyoming, 2017

Hail in Wyoming, June 11, 2017

June 11, 2017 · NWS CYS · 1 event in 1 county or zone

A thunderstorm produced large hail over northwest Converse County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A thunderstorm produced large hail over northwest Converse County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 11, 5:21 PM MST, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 11, 5:21 PM MST, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
621 PM MDT Sun Jun 11 2017

.SHORT TERM...(This evening through Monday Night)
Issued at 154 PM MDT Sun Jun 11 2017

...Widespread Severe Weather Outbreak Likely on Monday...Including
Potential for Several Tornadoes...Very Large Hail...and Damaging
Winds...

The main focus over the next 24-36 hours will be a higher-end threat
for severe weather on Monday. However, there is some potential for a
few severe storms this evening as a mid-level shortwave lifts to the
northeast across the CWA. Increasing low-level moisture, combined w/
considerable warm advection aloft should yield the development of at
least isolated thunderstorms in the vicinity of the Laramie Range by
21z-00z, and perhaps the Snowy Range and adjacent Laramie Valley too
with enhanced low-level convergence in that area. If a storm were to
form near Laramie, RAP soundings suggest decent shear w/good veering
and increasing winds with height and around 1000 J/kg CAPE. A threat
for severe hail/wind, or possibly a tornado is there. Elsewhere, SPC
mesoanalysis shows excellent deep layer vertical shear and 1000-2000
J/kg CAPE which may support supercells with storms that develop. Not
much of a window for development though as soundings show only an hr
or two where the low-level inversion weakens sufficiently. Will need
to watch areas along/se of a line from CYS-AIA between 03z-09z w/low
level warm advection and a strong mid-level vort max progged to lift
across northeast CO and the southern NE Panhandle overnight.

Eventually, surface winds are expected to veer to the southeast from
their current northeasterly direction over the high plains. However,
any convective activity could impact low-level wind fields and delay
this until close to 12z Monday. That said, fog and low-level stratus
may not be as significant on Monday AM as earlier thought, but opted
to keep patchy fog in the grids between 09z-15z. Models are in quite
good agreement w/forecast soundings showing rapid erosion of low-lvl
stratus by mid-morning.

Our attention then shifts to what very well could be one of the most
significant severe weather episodes we have seen in recent years for
southeast WY and the western NE Panhandle. Models have been in great
agreement over the last several days w/ a significant upper low over
the Great Basin/Intermountain West at 00z Tuesday. The net result is
impressive upper-level difluence over the entire area along with sfc
cyclogenesis over northern CO. This 992 mb low then proceeds to lift
NNE across southeast WY and western NE through the day, which should
be a classic track for a potential tornado event. Thunderstorms will
become numerous along/e of the Laramie Range by 00z with the help of
low-level upslope, excellent convergence along w/steadily increasing
large scale ascent. Biggest remaining question is storm mode as some
models have trended toward a weak, almost negligable cap with no CIN
to be had which could be messy with too much forcing. However, GFS &
NAM soundings both show at least a shallow low-level inversion at 5k
feet AGL or so which could promote discrete cells early. It also may
help that the stronger dynamic support does not arrive until late in
the afternoon which could keep early storms from merging too quickly
and limiting storm intensity to some degree. By mid/late evening, we
expect storms to merge into one or more clusters across east central
WY or the northern NE Panhandle.

This convection, especially if discrete, will be associated w/a high
threat for severe weather. Steep mid-level lapse rates, coupled with
strong surface heating is expected to yield a moderately to strongly
unstable air mass characterized by MLCAPE over 2000 J/kg. Impressive
forecast soundings remain with 0-6 km shear over 50 knots across all
of our high plains zones. Very large, curved, and even a few sickle-
like hodographs are common along/n of the warm front between 00z-03z
as the low-level jet rapidly strengthens with 50 knot flow at 850 mb
and resulting 0-1 km/effective SRH over 400 m2/s2. This will support
intense supercells with low-level mesocyclones, likely being capable
of all facets of severe weather including tornadoes, extremely large
and damaging hail, flash flooding, and destructive winds. Any storms
which can become rooted in the boundary layer by evening will almost
certainly have the potential to produce a strong/violent, long-track
tornado given 0-1 km EHI of 2-4. SREF and NCAR Ensembles suggest STP
values of 3+ as well, which is impressive. Dew points in the 60s may
help promote low LCLs under 1000 meters, perhaps under 500 meters in
the early evening. Expect this to support a threat for tornadoes, as
long as the storm mode can at least stay quasi-discrete.

.LONG TERM...(Tuesday through Sunday)
Issued at 230 PM MDT Sun Jun 11 2017

All models show a much cooler day on Tuesday behind the strong
cold front with high temperatures mainly in the 60's to mid 70's,
warmest over western Nebraska. Some lower elevation locations
west of the Laramie Range may remain in the 50's throughout the
day. Of more concern is the strong winds. A strong low to midlevel
pressure gradient will set up across southeast Wyoming as the main
upper level low slowly moves across northern Wyoming and eastern
Montana. May see High Wind criteria across portions of southeast
Wyoming, but not confident enough to add gusts 60+ mph due to it
being the time of the year where strong synoptic winds are
difficult to observe. Kept gusts between 50 to 55 MPH for now over
most of southeast Wyoming with gusts between 25 to 35 MPH across
western Nebraska through Tuesday evening. Any rain showers and
isolated thunder will be mainly confined to Carbon, Albany, and
Converse counties. Some light snow is possible above 9000 feet
across the Snowy range and Sierra Madre range as the upper level
low and southern extent of the cold pool push across the area
through Tuesday evening.

Expect drier conditions Wednesday through the end of the week with
zonal flow aloft across the area and the absence of any fronts or
llvl boundaries across the area. Expect temperatures to gradually
increase back into the mid 70's (west) to mid 80's (east) Friday
afternoon. Extended models are hinting at the next cold front
moving in from the north during the weekend, which will enhance
the threat for thunderstorms by Saturday afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 612 PM MDT Sun Jun 11 2017

VFR conditions are expected through 06Z across all sites. Isolated
thunderstorms will still be possible at CYS/SNY through the
evening. Low clouds will develop by late tonight (09-12Z) over
areas along the Colorado Border with IFR/MVFR cigs possible at
CYS/SNY. East to southeast winds will continue through the taf
period with the strongest gusts on Monday afternoon. There will be
a good chance of thunderstorms, some strong to severe, across the
area during the afternoon.

&&

.FIRE WEATHER...
Issued at 457 AM MDT Sun Jun 11 2017

A windy pattern shaping up across the districts for the first half
of the week as a strong area of low pressure spins through the
northern Rockies. Wind gusts of 35-50 mph will be a possibility
especially across southeast Wyoming Monday night and Tuesday as a
strong Pacific cold front moves through. Otherwise, expect two days
of possible severe weather, beginning today for areas in Wyoming
along and east of the Laramie Range. Monday afternoon/evening looks
to feature a better chance for severe weather for most areas along
and east of the Laramie Range. Temperatures cool on Tuesday, with a
warming and drying trend anticipated through the rest of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...CLH
LONG TERM...TJT
AVIATION...ZF
FIRE WEATHER...CAH
Hazardous weather outlook, Jun 11, 3:28 PM MST, 4 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
428 PM MDT Sun Jun 11 2017

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
122230-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-North Laramie Range-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
428 PM MDT Sun Jun 11 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

There is a slight chance of showers and thunderstorms late this
afternoon and evening, mainly in the vicinity of the Laramie
Range. Any storms that develop could be strong to severe, with
large hail.

A better chance for showers and thunderstorms will exist along and
southeast of a line from Cheyenne to Alliance overnight. These
storms could be strong as well.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

An outbreak of severe thunderstorms is likely over the high plains
of southeast Wyoming and the western Nebraska Panhandle on Monday
afternoon and evening. These storms could be intense, with threats
for tornadoes, very large and destructive hail, flash flooding,
and damaging winds. It is imperative for residents of southeast
Wyoming and the western Nebraska Panhandle to stay weather aware
on Monday and be prepared to take action if a warning is issued
for their local area.

.Spotter information statement...

Spotter activation will be required on Monday and Monday night
over the high plains.

WYZ104-105-109>115-122230-
Ferris/Seminoe/Shirley Mountains-Shirley Basin-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
428 PM MDT Sun Jun 11 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TONIGHT

There is a slight chance of showers and thunderstorms late this
afternoon and evening, mainly in the vicinity of the Laramie
Range. Any storms that develop could be strong to severe, with
large hail.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

The probability for widespread hazardous weather is low.

.Spotter information statement...

Spotter activation will not be needed.

Team CYS

In the hours before

Special weather statement, Jun 11, 6:26 PM MST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
726 PM MDT SUN JUN 11 2017

WYZ101-120215-
Converse County Lower Elevations WY-
726 PM MDT SUN JUN 11 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CONVERSE COUNTY
UNTIL 815 PM MDT...

At 725 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles northeast of Edness K Wilkins State Park, or 18 miles northeast
of Casper, moving northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northwestern
Converse County.

LAT...LON 4328 10547 4290 10605 4293 10608 4320 10607
      4345 10581
TIME...MOT...LOC 0125Z 222DEG 32KT 4302 10606

Levin

The radar

The Riverton/Lander radar (KRIW), 215 km away, was scanning. The volume nearest the first event began at 03:25 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Converse

When
June 11, 8:25 PM MST to 8:27 PM MST
Where
Converse County, 6.4 mi SSE of Ross
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
43.360, -105.860

Dime to quarter size hail was observed 31 miles northwest of Bill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2017Every state in 2017This day in weather historyWarnings in Wyoming, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 713745.